Arizona, 2011

Flash Flood and Damaging Wind in Arizona, August 19, 2011

August 19, 2011 · NWS FGZ · 2 events in 1 county or zone

Wind from a thunderstorm caused damage in Chino Valley. 70) from the thunderstorm also caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Wind from a thunderstorm caused damage in Chino Valley. Heavy rain (1.70) from the thunderstorm also caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 19 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY AND SATURDAY. OVER THE WEEKEND A
DRY SOUTHWESTERLY FLOW WILL DEVELOP LIMITING CONVECTIVE ACTIVITY
DURING THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS THE WESTERN
PORTIONS OF THE STATE.

&&

.DISCUSSION...ACTIVE DAY FOR CONVECTION WITH NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING...MAINLY ACROSS THE HIGHER TERRAIN OF THE
MOGOLLON RIM. SLOW MOVING STORMS HAVE RESULTED IN HEAVY RAINFALL
AMOUNTS IN A FEW LOCATIONS ALREADY.

SUBTROPICAL HIGH REMAINS CENTERED NEAR TEXAS AND EXTENDS WESTWARD
ACROSS NM AND AZ AND HAS ALLOWED A MOIST AND UNSTABLE AIR MASS TO
MOVE NORTHWARD ACROSS THE STATE.

MORNING SOUNDING INDICATED MODERATE INSTABILITY BUT ONLY WEAK
STEERING LEVEL FLOW. THUS EXPECT SLOW MOVING STORMS CAPABLE OF
PRODUCING MODERATE TO HEAVY RAINFALL AMOUNTS. THE MAIN THREAT TODAY
WILL CONTINUE TO BE HEAVY RAINFALL WITH SOME POTENTIAL FOR LOCALIZED
FLOODING. STRONG AND GUSTY WINDS ARE POSSIBLE AS THE STORMS MOVE OFF
THE HIGHER TERRAIN AND INTO THE LOWER ELEVATIONS.

LITTLE CHANGE IS EXPECTED ON SATURDAY AS THE SAME LARGE SCALE PATTERN
WILL REMAIN IN PLACE.

BY SUNDAY...A TROUGH WILL DEVELOP ACROSS THE EASTERN PACIFIC
STRENGTHENING THE SOUTHWESTERLY FLOW AND BRINGING IN DRIER AIR ACROSS
THE SOUTHWEST...INCLUDING THE WESTERN PORTIONS OF ARIZONA. CONVECTIVE
ACTIVITY WILL BEGIN A DRYING TREND STARTING IN THE WEST ON SUNDAY AND
PROGRESSING EASTWARD ON MONDAY AND TUESDAY. MOISTURE WILL LIKELY
BEGIN TO RETURN BY MIDWEEK WITH AN INCREASE IN CONVECTIVE ACTIVITY
SPREADING FROM EAST TO WEST.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA MAINLY SOUTH
AND EAST OF A LINE FROM KIGM-KGCN-K0V7. EXPECT ERRATIC AND GUSTY
OUTFLOW WINDS...AS WELL AS BRIEF MVFR/LCL IFR CONDITIONS WITH THE
STRONGER STORMS. STORMS DISSIPATING 03-06Z...THOUGH SOME SCT-BKN
CLOUD COVER WILL LINGER OVERNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........DB
AVIATION......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 19, 3:37 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 AM MST FRI AUG 19 2011

AZZ004>018-037>040-200645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
337 AM MST FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY WITH THE HIGHEST CONCENTRATION OF STORMS OVER
PORTIONS OF SOUTHEAST COCONINO COUNTY...PORTIONS OF YAVAPAI
COUNTY...NORTHERN GILA COUNTY AND SOUTHERN NAVAJO AND APACHE
COUNTIES. LIGHTNING...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY. FOR THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST
FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE
STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO
EASTERN AND EAST CENTRAL ARIZONA.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 1:16 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST FRI AUG 19 2011

AZZ012-015-192030-
COCONINO AZ-
116 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 110 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AND JUST SOUTH OF TWIN ARROWS...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MILEPOST 225 ON I-40...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS. IN
HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND
LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3514 11117 3497 11130 3509 11144 3517 11134
TIME...MOT...LOC 2016Z 308DEG 6KT 3511 11128

KD
Local storm report, Aug 19, 1:49 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      3 W DONEY PARK          35.27N 111.57W
08/19/2011                   COCONINO           AZ   LAW ENFORCEMENT

            18 INCHES OF WATER FLOWING ACROSS PINON ROAD IN
            TIMBERLINE

&&

EVENT NUMBER FGZ1100220

DB
Local storm report, Aug 19, 2:11 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     FLASH FLOOD      6 NNE FLAGSTAFF         35.27N 111.58W
08/19/2011                   COCONINO           AZ   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLASH FLOODING IN HUTCHISON
            ACRES AND TIMBERLINE NEIGHBORHOODS DOWNSTREAM FROM THE
            SCHULTZ BURN AREA.

&&

EVENT NUMBER FGZ1100221

BAK
Special weather statement, Aug 19, 2:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST FRI AUG 19 2011

AZZ007-008-192200-
YAVAPAI AZ-COCONINO AZ-
253 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EXTREME NORTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 249 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SELIGMAN...REMAINING NEARLY
STATIONARY. EXPECT WIND GUSTS APPROACHING 40 TO 50 MPH WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3550 11304 3539 11281 3527 11290 3532 11311
TIME...MOT...LOC 2152Z 148DEG 2KT 3539 11300

KD

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 19, 4:00 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly to 1.82 mi SSW of Puro
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
34.760, -112.450

Wind from a thunderstorm knocked down several trees. The trees were up to 18 inches in diameter. A few septic storage tanks about 15 feet in diameter blew across Highway 89. One vehicle was damaged by the blowing tanks.

Flash Flood, Yavapai

When
August 19, 4:30 PM MST to 5:30 PM MST
Where
Yavapai County, 4.75 mi SSW of Paulden to 1.35 mi W of Chino Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.822, -112.514

A few side streets were impassible in Chino Valley due to heavy rain from a thunderstorm. Highway 89 had four inches of standing water on it at times.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342215, 342216.